Take a free contraceptive test at BestMethodForMe.com
Managing Contraception Questions and Answers
Questions & Answers
Everything you ever wanted to know about managing contraception and weren't afraid to ask.

Click here to ask a question
Search the Questions & Answers Browse by Category
<< Return to questions


Why has my cervix shifted to the left? #201/11

My cervix has been shifted to the left after a Mirena IUD was inserted in me (back in March 2010).  I had it removed 3 weeks after the insertion (March 21st 2010). I have had pain on left side of my lower belly ever since that March 3rd insertion).  I have had two ultrasounds and nothing is wrong they say. The pain is still here now. 


I have seen 4 different Ob/Gyns and the last Ob/Gyn says it looks as if my cervix has been shifted strongly to the left and that maybe that is where the pain is coming from, since it’s pushing up against my organs.  Also, for the first time, I have had pain during my Pap smear (11/2010) and had bleeding afterward.  My periods flow to the left and my gas does also.  My period cramps are to the left as well.  Everything is to the left and the pain has been throbbing since March 3rd of 2010 until today (2/03/2011).   

How can I get my cervix back in place?  How can this problem be corrected? If I could just simply more my cervix back into place, I promise you this pain would go away.  Can anyone refer me to a doctor that can help in Tennessee or New York?


You describe an interesting problem and I have not heard of a problem like this before in a woman who had an IUD for a brief period of time.  You had a Mirena IUD for just 3 weeks.  I do not know how using an IUD for just 3 weeks could have caused any shift in the position of your cervix.

 

About what date was the shift in the position of your cervix first noted?

 

I will send your information to another clinician or two to see what their thoughts are. I will get back to you.

 

Reply from Dr. Carrie Cwiak: “I can understand how frustrated you must feel by these symptoms.  It is quite uncommon for an IUD or the process of IUD insertion to cause any damage to the cervix or surrounding organs.  The fact that you continue to have the symptoms after removal shows that it is not from the IUD itself, but I can’t say with complete certainty that it is not from something that occurred during insertion.  It is also important to consider other more likely causes for your symptoms, like endometriosis, that is also not caused by an IUD but often “starts” when a woman stops another contraceptive that was keeping endometriosis controlled before that.  Keeping a symptom diary might help your gynecologist better understand what you are experiencing.  Otherwise, consider seeing another doctor for a second opinion.”

 

To learn more about the advantages and disadvantages of Mirena IUDs, go to our website: www.managingcontraception.com and click on Choices.  You can also order this wonderful new educational book from our website or by calling 404-875-5001.  Do you have your copy yet?  

                         

Carrie Cwiak, MD, MPH

Assistant Professor of Gynecology and Obstetrics

Emory University School of Medicine

Atlanta, GA

 

Key Words: cervix, shifted, Mirena IUD, inserted, removed, pain, left side, lower belly, ultrasound, negative, organs, Pap smear, periods, cramps, throbbing, brief period, Dr. Carrie Cwiak, damage, endometriosis, contraceptives, controlled

 

 

 

Robert A. Hatcher MD, MPH
Emeritus Professor of Gynecology and Obstetrics
Emory University School of Medicine
Atlanta, GA
---2011-03-27

The directors and owners of this website and any publications and information concerning health matters offered here advise a person with a particular problem to consult a primary-care clinician or a specialist in obstetrics, gynecology, or urology (depending on the problem or the contraceptive) as well as the product package insert and other references before diagnosing, managing, or treating the problem.
Visitor Comments
No visitor comments posted.

Post a comment
Post Comment
To post a comment for this question, simply complete the form below. Fields marked with an asterisk are required.
   Your Name:
   Email Address:
* Your Comment:
* Enter the code below:
 
Related Questions
No related questions were found.
Attachments
No attachments were found.

Suggestions, recommendations, questions, comments, data from the literature, interpretation of laboratory tests and other information provided on this site are for informational purposes only and are not intended to be relied upon as advice from or implied to be a substitute for the professional advice of a physician, nurse practitioner, nurse midwife, counselor or other healthcare professional. Always seek the advice of your clinician or other professional for any questions you may have regarding your health, medical condition, method of birth control and other family planning or personal/social issues. Periodic references to costs of birth control methods on this website are estimates only and your actual cost for any specific method of birth control may be more or less than the stated amount. Emory University School of Medicine, Bridging the Gap Foundation, and Bridging the Gap Communications Inc are not responsible for any damage or loss you may incur as a result of your use of or reliance on any material or information provided through this website.